• Previous Article
    Null controllability of the incompressible Stokes equations in a 2-D channel using normal boundary control
  • EECT Home
  • This Issue
  • Next Article
    Exact boundary controllability for the Boussinesq equation with variable coefficients
September  2018, 7(3): 417-445. doi: 10.3934/eect.2018021

Control problems and invariant subspaces for sabra shell model of turbulence

School of Mathematics, IISER Thiruvananthapuram, Maruthamala PO, Vithura, Thiruvananthapuram, Kerala, 695 551, India

* Corresponding author

Received  November 2017 Revised  March 2018 Published  July 2018

Shell models of turbulence are representation of turbulence equations in Fourier domain. Various shell models and their existence theory along with numerical simulations have been studied earlier. One of the most suitable shell model of turbulence is so called sabra shell model. The existence, uniqueness and regularity property of this model are extensively studied in [11]. We follow the same functional setup given in [11] and study control problems related to it. We associate two cost functionals: one ensures minimizing turbulence in the system and the other addresses the need of taking the flow near a priori known state. We derive optimal controls in terms of the solution of adjoint equations for corresponding linearized problems. Another interesting problem studied in this work is to establish feedback controllers which would preserve prescribed physical constraints. Since fluid equations have certain fundamental invariants, we would like to preserve these quantities via a control in the feedback form. We utilize the theory of nonlinear semi groups and represent the feedback control as a multi-valued feedback term which lies in the normal cone of the convex constraint space, under certain assumptions. Moreover, one of the most interesting result of this work is that we can design a feedback control with only finitely many modes, which is able to preserve the flow in the neighborhood of the constraint set.

Citation: Tania Biswas, Sheetal Dharmatti. Control problems and invariant subspaces for sabra shell model of turbulence. Evolution Equations & Control Theory, 2018, 7 (3) : 417-445. doi: 10.3934/eect.2018021
References:
[1]

F. Abergel and R. Temam, On some control problems in fluid mechanics, Theoretical and Computational Fluid Dynamics, 1 (1990), 303-325.  doi: 10.1007/BF00271794.  Google Scholar

[2]

V. Barbu, Stabilization of Navier Stokes Flows, Stabilization of Navier-Stokes Flows, Springer London, 2011. doi: 10.1007/978-0-85729-043-4.  Google Scholar

[3]

V. Barbu, Nonlinear Semigroups and Differential Equations in Banach Spaces, Bucharest-Noordhoff, Leyden: Editura Academiei, 1976.  Google Scholar

[4]

V. Barbu and S. S. Sritharan, Flow invariance preserving feedback controllers for the Navier-Stokes equation, Journal of Mathematical Analysis and Applications, 255 (2001), 281-307.  doi: 10.1006/jmaa.2000.7256.  Google Scholar

[5]

V. Barbu, Nonlinear Differential Equations of Monotone Types in Banach Spaces, Springer Science and Business Media, 2010. doi: 10.1007/978-1-4419-5542-5.  Google Scholar

[6]

T. Bohr, M. H. Jensen, G. Paladin and A. Vulpiani, Dynamical Systems Approach to Turbulence, Cambridge University Press, 1998. doi: 10.1017/CBO9780511599972.  Google Scholar

[7]

H. Brezis, Operateurs Maximaux Monotones et Semi-groupes de Contractions Dans Les Espaces de Hilbert, American Elsevier Publishing Co., Inc., New York, 1973.  Google Scholar

[8]

L. Chong and X.-Q. Jin, Nonlinearly constrained best approximation in Hilbert spaces: The strong CHIP and the basic constraint qualification, SIAM Journal on Optimization, 13 (2002), 228-239.  doi: 10.1137/S1052623401385600.  Google Scholar

[9]

C. K. ChuiF. Deutsch and J. D. Ward, Constrained best approximation in Hilbert space, Constructive Approximation, 6 (1990), 35-64.  doi: 10.1007/BF01891408.  Google Scholar

[10]

C. K. ChuiF. Deutsch and J. D. Ward, Constrained best approximation in Hilbert space, Ⅱ, Journal of Approximation Theory, 71 (1992), 213-238.  doi: 10.1016/0021-9045(92)90117-7.  Google Scholar

[11]

P. ConstantinB. Levant and E. S. Titi, Analytic study of shell models of turbulence, Physica D: Nonlinear Phenomena, 219 (2006), 120-141.  doi: 10.1016/j.physd.2006.05.015.  Google Scholar

[12]

P. Constantin, B. Levant and E. S. Titi, Regularity of inviscid shell models of turbulence, Physical Review E, 75 (2007), 016304, 10pp. doi: 10.1103/PhysRevE.75.016304.  Google Scholar

[13]

P. D. Ditlevsen, Turbulence and Shell Models, Cambridge University Press, Cambridge, 2011.  Google Scholar

[14]

U. Frisch, Turbulence, Cambridge University Press, Cambridge, 1995.  Google Scholar

[15]

E. B. Gledzer, System of hydrodynamic type admitting two quadratic integrals of motion, Sov. Phys. Dokl., 18 (1973), 216-217.   Google Scholar

[16]

L. P. Kadanoff, A Model of Turbulence, Reference Frame, Physics Today, September, 1995. Google Scholar

[17]

V. S. L'vovE. PodivilovA. PomyalovI. ocaccia and D. Vandembroucq, Improved shell model of turbulence, Physical Review E, 58 (1998), 1811-1822.  doi: 10.1103/PhysRevE.58.1811.  Google Scholar

[18]

J. M. McDonough, Introductory lectures on turbulence physics, mathematics and modeling. 2004. Google Scholar

[19]

K. Ohkitani and M. Yamada, Temporal intermittency in the energy cascade process and local Lyapunov analysis in fully developed model of turbulence, Prog. Theor. Phys., 81 (1989), 329-341.  doi: 10.1143/PTP.81.329.  Google Scholar

[20]

J. P. Raymond, Optimal Control of Partial Differential Equations, Lecture Notes. Google Scholar

[21]

S. Sritharan, Optimal Control of Viscous Flow, SIAM, 1998. doi: 10.1137/1.9781611971415.  Google Scholar

show all references

References:
[1]

F. Abergel and R. Temam, On some control problems in fluid mechanics, Theoretical and Computational Fluid Dynamics, 1 (1990), 303-325.  doi: 10.1007/BF00271794.  Google Scholar

[2]

V. Barbu, Stabilization of Navier Stokes Flows, Stabilization of Navier-Stokes Flows, Springer London, 2011. doi: 10.1007/978-0-85729-043-4.  Google Scholar

[3]

V. Barbu, Nonlinear Semigroups and Differential Equations in Banach Spaces, Bucharest-Noordhoff, Leyden: Editura Academiei, 1976.  Google Scholar

[4]

V. Barbu and S. S. Sritharan, Flow invariance preserving feedback controllers for the Navier-Stokes equation, Journal of Mathematical Analysis and Applications, 255 (2001), 281-307.  doi: 10.1006/jmaa.2000.7256.  Google Scholar

[5]

V. Barbu, Nonlinear Differential Equations of Monotone Types in Banach Spaces, Springer Science and Business Media, 2010. doi: 10.1007/978-1-4419-5542-5.  Google Scholar

[6]

T. Bohr, M. H. Jensen, G. Paladin and A. Vulpiani, Dynamical Systems Approach to Turbulence, Cambridge University Press, 1998. doi: 10.1017/CBO9780511599972.  Google Scholar

[7]

H. Brezis, Operateurs Maximaux Monotones et Semi-groupes de Contractions Dans Les Espaces de Hilbert, American Elsevier Publishing Co., Inc., New York, 1973.  Google Scholar

[8]

L. Chong and X.-Q. Jin, Nonlinearly constrained best approximation in Hilbert spaces: The strong CHIP and the basic constraint qualification, SIAM Journal on Optimization, 13 (2002), 228-239.  doi: 10.1137/S1052623401385600.  Google Scholar

[9]

C. K. ChuiF. Deutsch and J. D. Ward, Constrained best approximation in Hilbert space, Constructive Approximation, 6 (1990), 35-64.  doi: 10.1007/BF01891408.  Google Scholar

[10]

C. K. ChuiF. Deutsch and J. D. Ward, Constrained best approximation in Hilbert space, Ⅱ, Journal of Approximation Theory, 71 (1992), 213-238.  doi: 10.1016/0021-9045(92)90117-7.  Google Scholar

[11]

P. ConstantinB. Levant and E. S. Titi, Analytic study of shell models of turbulence, Physica D: Nonlinear Phenomena, 219 (2006), 120-141.  doi: 10.1016/j.physd.2006.05.015.  Google Scholar

[12]

P. Constantin, B. Levant and E. S. Titi, Regularity of inviscid shell models of turbulence, Physical Review E, 75 (2007), 016304, 10pp. doi: 10.1103/PhysRevE.75.016304.  Google Scholar

[13]

P. D. Ditlevsen, Turbulence and Shell Models, Cambridge University Press, Cambridge, 2011.  Google Scholar

[14]

U. Frisch, Turbulence, Cambridge University Press, Cambridge, 1995.  Google Scholar

[15]

E. B. Gledzer, System of hydrodynamic type admitting two quadratic integrals of motion, Sov. Phys. Dokl., 18 (1973), 216-217.   Google Scholar

[16]

L. P. Kadanoff, A Model of Turbulence, Reference Frame, Physics Today, September, 1995. Google Scholar

[17]

V. S. L'vovE. PodivilovA. PomyalovI. ocaccia and D. Vandembroucq, Improved shell model of turbulence, Physical Review E, 58 (1998), 1811-1822.  doi: 10.1103/PhysRevE.58.1811.  Google Scholar

[18]

J. M. McDonough, Introductory lectures on turbulence physics, mathematics and modeling. 2004. Google Scholar

[19]

K. Ohkitani and M. Yamada, Temporal intermittency in the energy cascade process and local Lyapunov analysis in fully developed model of turbulence, Prog. Theor. Phys., 81 (1989), 329-341.  doi: 10.1143/PTP.81.329.  Google Scholar

[20]

J. P. Raymond, Optimal Control of Partial Differential Equations, Lecture Notes. Google Scholar

[21]

S. Sritharan, Optimal Control of Viscous Flow, SIAM, 1998. doi: 10.1137/1.9781611971415.  Google Scholar

[1]

Hong Niu, Zhijiang Feng, Qijin Xiao, Yajun Zhang. A PID control method based on optimal control strategy. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 117-126. doi: 10.3934/naco.2020019

[2]

Zuliang Lu, Fei Huang, Xiankui Wu, Lin Li, Shang Liu. Convergence and quasi-optimality of $ L^2- $norms based an adaptive finite element method for nonlinear optimal control problems. Electronic Research Archive, 2020, 28 (4) : 1459-1486. doi: 10.3934/era.2020077

[3]

Lars Grüne, Matthias A. Müller, Christopher M. Kellett, Steven R. Weller. Strict dissipativity for discrete time discounted optimal control problems. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020046

[4]

Youming Guo, Tingting Li. Optimal control strategies for an online game addiction model with low and high risk exposure. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020347

[5]

Bernard Bonnard, Jérémy Rouot. Geometric optimal techniques to control the muscular force response to functional electrical stimulation using a non-isometric force-fatigue model. Journal of Geometric Mechanics, 2020  doi: 10.3934/jgm.2020032

[6]

Xuhui Peng, Rangrang Zhang. Approximations of stochastic 3D tamed Navier-Stokes equations. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5337-5365. doi: 10.3934/cpaa.2020241

[7]

Hui Lv, Xing'an Wang. Dissipative control for uncertain singular markovian jump systems via hybrid impulsive control. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 127-142. doi: 10.3934/naco.2020020

[8]

Awais Younus, Zoubia Dastgeer, Nudrat Ishaq, Abdul Ghaffar, Kottakkaran Sooppy Nisar, Devendra Kumar. On the observability of conformable linear time-invariant control systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020444

[9]

Zhilei Liang, Jiangyu Shuai. Existence of strong solution for the Cauchy problem of fully compressible Navier-Stokes equations in two dimensions. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020348

[10]

M. S. Lee, H. G. Harno, B. S. Goh, K. H. Lim. On the bang-bang control approach via a component-wise line search strategy for unconstrained optimization. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 45-61. doi: 10.3934/naco.2020014

[11]

Xuefeng Zhang, Yingbo Zhang. Fault-tolerant control against actuator failures for uncertain singular fractional order systems. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 1-12. doi: 10.3934/naco.2020011

[12]

Wenmeng Geng, Kai Tao. Large deviation theorems for dirichlet determinants of analytic quasi-periodic jacobi operators with Brjuno-Rüssmann frequency. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5305-5335. doi: 10.3934/cpaa.2020240

[13]

Yuxia Guo, Shaolong Peng. A direct method of moving planes for fully nonlinear nonlocal operators and applications. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020462

[14]

Yongge Tian, Pengyang Xie. Simultaneous optimal predictions under two seemingly unrelated linear random-effects models. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020168

[15]

Zedong Yang, Guotao Wang, Ravi P. Agarwal, Haiyong Xu. Existence and nonexistence of entire positive radial solutions for a class of Schrödinger elliptic systems involving a nonlinear operator. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020436

[16]

Guido Cavallaro, Roberto Garra, Carlo Marchioro. Long time localization of modified surface quasi-geostrophic equations. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020336

[17]

Huiying Fan, Tao Ma. Parabolic equations involving Laguerre operators and weighted mixed-norm estimates. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5487-5508. doi: 10.3934/cpaa.2020249

[18]

Gunther Uhlmann, Jian Zhai. Inverse problems for nonlinear hyperbolic equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 455-469. doi: 10.3934/dcds.2020380

[19]

Marion Darbas, Jérémy Heleine, Stephanie Lohrengel. Numerical resolution by the quasi-reversibility method of a data completion problem for Maxwell's equations. Inverse Problems & Imaging, 2020, 14 (6) : 1107-1133. doi: 10.3934/ipi.2020056

[20]

Thomas Bartsch, Tian Xu. Strongly localized semiclassical states for nonlinear Dirac equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 29-60. doi: 10.3934/dcds.2020297

2019 Impact Factor: 0.953

Metrics

  • PDF downloads (90)
  • HTML views (211)
  • Cited by (0)

Other articles
by authors

[Back to Top]